Alert archive / Colorado / Snow Squall Warnings in 2020

Snow Squall Warning 8, NWS Denver/Boulder, CO

February 24, 2020Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this snow squall warning at Feb 24, 2020, 8:42 AM MST for Morgan County, Weld County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2020, 8:42 AM MST (15:42 UTC)
Expired
Feb 24, 2020, 9:30 AM MST
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 54 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS55 KBOU 241543
SQWBOU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Denver CO
842 AM MST Mon Feb 24 2020

COC087-123-241630-
/O.NEW.KBOU.SQ.W.0008.200224T1542Z-200224T1630Z/
Weld CO-Morgan CO-
842 AM MST Mon Feb 24 2020

The National Weather Service in Denver Colorado has issued a

* Snow Squall Warning for...
  Southwestern Weld County in northeastern Colorado...
  Northwestern Morgan County in northeastern Colorado...

* Until 930 AM MST.

* At 842 AM MST, a dangerous snow squall was located near Kersey, or
  7 miles southeast of Greeley, moving southeast at 30 mph.

  HAZARD...Snow and blowing snow. Wind gusts up to 40 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* This includes Interstate 76 between mile markers 32 and 69.
 
Locations impacted include...
Greeley, Evans, Fort Lupton, Eaton, Platteville, Hudson, LaSalle,
Kersey, Keenesburg, Gilcrest, Wiggins, Galeton, Gill, Weldona,
Jackson Reservoir, Barnesville, Orchard, Prospect Valley, Riverside
Reservoir and Milton Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4010 10491 4063 10468 4050 10383 4001 10416
TIME...MOT...LOC 1542Z 296DEG 28KT 4036 10462 

$$

MEIER

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 24, 4:35 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 24, 4:35 AM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
435 AM MST Mon Feb 24 2020

.SHORT TERM...(Today and tonight)
Issued at 324 AM MST Mon Feb 24 2020

An upper level trough will move across the area today, with
favorable mid level ascent and decent lapse rates, through
midday. Although moisture is somewhat lacking, with this feature,
there should be a good shot of snow in the mtns thru midday, but
may decrease in the aftn. Across the plains, there will be enough
instability, for at least a slight chc of snow showers, late this
morning into the aftn hours. Meanwhile, the flow aloft will be
increasing across the area as well. This will lead to gusty winds
over the higher terrain, with areas of blowing snow, over the
higher mtn passes. At lower elevations, as the upper level trough
moves across, rather stg subisdence will develop behind it. Thus
expect good mixing to occur by midday with gusty winds. Wouldn't
be surprised, to see a 3 hour window this aftn, where winds will
briefly meet high wind criteria, in some areas, especially closer
to the WY border. Thus, may eventually need a short fused high
wind warning, at some point this aftn. Meanwhile, gusty winds
over Park county may lead to poor visibilities, especially along
the normal trouble spots, along highway 285. As for highs, will
keep readings mainly in the upper 30s to mid 40s across nern CO.

For tonight, a strong upper low will develop from western Nebraska
into central Kansas.  This will allow for northwest flow aloft over
the area.  Cross-sections show favorable orographics in the mtns
with decent lapse rates.  There is some question as to how deep the
moisture will be, however, should see periods of orographic driven
snow in those areas favored by northwest flow.  Winds will continue
gusty over the higher mtn passes as well. Across the plains, the
winds should decrease in the early evening hours. Overnight, a
secondary shot of colder air will move across nern CO, with winds
increasing again after midnight. In addition, there will be some
mid level ascent late tonight, with an increase in moisture. Thus
will mention a chc of light snow across the far northeast plains
for late tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM MST Mon Feb 24 2020

Models now show the closed upper circulation closer to the CWA at
12Z Tuesday than they indicated yesterday at this time. Most of
the models put the 500 mb closed low over southwestern nebraska at
12z Tuesday morning. The feature moves slowly east-southeastward
through the day Tuesday with weak northwesterly flow aloft early
becoming due northerly and increasing through the day. There is a
100 knot, due northerly jet maximum, to move eastward across the
CWA Tuesday night. Northwesterly flow aloft is progged on Wednesday
and Wednesday night. It increases into the 75-90 knot range by
12Z Thursday morning. The QG Omega fields have fairly strong
subsidence over the CWA on Tuesday, decreasing a bit Tuesday
night. Weaker downward vertical velocity is in place Wednesday and
Wednesday night. The low level pressure and winds fields show a
cold front to move across the CWA Tuesday morning. Models now show
the boundary layer winds on Tuesday to be from 340-360 in
direction. Speeds are pretty brisk. They become just east of due
northerly in the evening Tuesday, then go to normal drainage
patterns from 06Z-09Z from west to east Wednesday morning. More
normal diurnal patterns are expected Wednesday and Wednesday
night. For moisture on Tuesday, cross sections show it to be pretty
deep, nearly up to 400 mb for most of the CWA well into the
afternoon. There is some lingering low level moisture here an there
Tuesday night but it decreases significantly during the evening.
Wednesday is pretty dry early, then there is mid and upper level
moisture on the increase. By late afternoon and Wednesday night,
there is better moisture, especially in the mountains. Will go
with "chances" for pops in the high mountains. The QPF fields
have limited measurable snowfall in the mountains on Tuesday and
also over a good part of the plain. There isn't any snow progged
over the lower foothills and immediate plains however. No pops for
the plains Tuesday night through Wednesday night. For temperatures,
Tuesday is cold with highs 4-7 C colder than today's expected
readings. Wednesday warms up 4-8 C from Tuesday. For the later days,
Thursday through Sunday, models have northwesterly flow aloft
Thursday and Friday as an upper ridge approaches. The upper ridge
is over Colorado Friday night and Saturday. There is pretty weak
zonal flow in place Saturday night into Sunday. Later Sunday and
Sunday night, the zonal flow becomes more southwesterly and it
increases in speed. There is a very strong jet maximum progged
just south of Colorado Sunday night and Monday. There is moisture
enough for orographic mountain snowfall Thursday afternoon and
night then again Sunday afternoon and night. Temperatures are
near normal on Thursday and Friday, then above normals Saturday
and Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 324 AM MST Mon Feb 24 2020

Drainage winds will continue early this morning. By 15z a
disturbance will track across the area. At this point, believe
lower levels are too dry to support precip, but could briefly see
some virga with ceilings down to 7000 ft. Meanwhile, gusty
northwest winds will develop as well, with sustained winds of 20
to 30 mph. Gusts from 40 to 50 mph are certainly possible thru
the aftn hours as well. Winds should decrease by 01z and have a
more northerly component. By 03z, will have winds become
more westerly. Late tonight, a cold front will move into the area
by 12z, with gusty north winds developing behind it, along with a
slight chc of light snow.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 PM MST this evening for COZ037.

Winter Weather Advisory until 9 AM MST Tuesday for COZ031-033-
034.

&&

SHORT TERM...RPK
LONG TERM...RJK
AVIATION...RPK
Hazardous weather outlook, Feb 24, 5:03 AM MST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
503 AM MST Mon Feb 24 2020

COZ030>051-251215-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
503 AM MST Mon Feb 24 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Periods of snow, along with gusty winds from 50 to 60 mph, will
lead to hazardous driving conditions, in the mountains, today and
tonight. The worst conditions will be over the higher mountains
passes. Meanwhile, over South Park, blowing snow along Highway
285, may lead to poor visibilities at times, as winds gust to 50
mph.

Across the plains, very windy conditions will occur late this
morning and afternoon. Northwest winds will gust up to 50 mph at
times. Along I-25, from Wellington to the Wyoming border, gusts
up to 60 mph may occur with dangerous crosswinds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will be likely in the mountains on Tuesday while there
will be a chance of snow over the plains. Fairly strong northerly
winds are expected over the plains Tuesday and Tuesday evening.
There will be another chance of snow in the mountains Thursday
afternoon and night and again on Sunday afternoon and night. The
plains will be dry after Tuesday. Temperatures will warm to above
seasonal normals Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:42 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Elbert, Gilpin, Grand, Jackson and 9 more37 hr
Feb 24, 7:58 AM MSTSnow Squall WarningBOULarimer, Weld47 min
Feb 24, 8:12 AM MSTSnow Squall WarningBOUClear Creek, Gilpin, Grand, Park, Summit63 min

Nearby

Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.